TN Issues New Guidance On Fentanyl Exposure To Combat Persisting Myths About Skin Contact And OD Symptoms

2021 Esc Guidelines For The Diagnosis And Treatment Of Acute And Chronic Heart Failure 2022 European Journal Of Heart Failure Wiley Online Library

State and federal agencies are working to dispel myths about the effects of fentanyl, some of which are based on old federal exposure risk guidelines.

NASHVILLE, TENNESSEE. - The Tennessee Department of Mental Health and Substance Abuse is trying to address fentanyl exposure with new state regulations to combat myths, misconceptions and misinformation.

This week, the Tennessee Department of Substance Abuse Control and the Department of Health released new guidelines to “separate fact from fiction” regarding fentanyl and other suspected fentanyl substances. .

“Separating fact from fiction is critical when it comes to fentanyl because thousands of Tennessees are dying from drug overdoses. We hope these facts will help those struggling with opioid use get the treatment they need and find a new life in recovery. said Marie Williams, Commissioner for Mental Health and Substance Abuse in Tennessee.

You have probably seen at least one disturbing video in the media or social media over the past few years in which a law enforcement officer or someone else claims to have experienced side effects from exposure to fentanyl alone.

Experts in medicine and addiction say that the symptoms shown in this video are in no way related to an overdose. The American College of Medical Toxicology and other organizations say severe reactions are more likely in people who have panic attacks due to ingrained misconceptions about the drug.

“While these stories are disturbing, it is important that all participants separate fact from fiction when discussing the effects of fentanyl to avoid unnecessary confusion and panic,” Williams said. “Symptoms such as alertness, palpitations, hyperventilation, sweating, tremors and numbness in the fingers are not usually associated with an opioid/fentanyl overdose, although they may require medical attention. These symptoms are more often associated with anxiety or panic attacks.”

People who regularly use fentanyl for medical purposes say that it is impossible to overdose by touching or being near the drug.

“Illicit fentanyl cannot be absorbed through the skin or by touching any object or surface. In powder form, fentanyl and its analogues (including carfentanil and fluorofentanil) cannot be absorbed through the skin,” says Williams. “For a fentanyl overdose to occur, the powder must enter the bloodstream and reach the brain. That's why it's important not to touch your eyes, nose, or mouth until after you've washed your hands. Fentanyl can also pass through a wound. or enter the bloodstream Skin cuts The wound must be open and visible for the fentanyl to penetrate.

Some of the current misinformation about the effects of fentanyl originally arose from initial recommendations from the federal government and others when the drug and its analogues were linked to a new wave of opioid overdose deaths that began in the 2010s.

The Centers for Disease Control and Prevention, the U.S. Drug Enforcement Administration and other agencies have previously warned first responders of a "significant risk" of exposure to fentanyl powder through the skin or by accidental inhalation.

“Fentanyl poses a significant risk to healthcare professionals, first responders, and law enforcement personnel who may inadvertently come into contact with it, either through the skin or through accidental inhalation of airborne powders,” says older CDC 2015 guidelines. of the year.

Government agencies are actively combating this misinformation by adjusting policies. In 2018, the Drug Enforcement Administration and other agencies released updated first responder training videos and recommendations for demystifying exposure, but even so, myths persist.

Recently, a Kentucky woman's story went viral after she claimed to have found a dollar bill containing fentanyl, which she overdosed on. Experts at the Vanderbilt University Medical Center said he overdosed "highly unlikely" given his symptoms and the extent of his exposure.

Tennessee health officials say people exposed to a substance that could be fentanyl should wash their hands with soap and water. They warned people not to touch their eyes, nose, or mouth until their hands were clean, so as not to accidentally swallow the substance.

Individuals experiencing side effects should consult their doctor. Overdose symptoms include drooping pupils, drowsiness or loss of consciousness, slow shallow breathing, choking or gurgling, weakness and pallor, blue or cold skin.

Illicit fentanyl remains a major cause of the overdose epidemic, which the Drug Enforcement Administration believes is largely due to the illegal sale of counterfeit fentanyl pills. Many people who overdose on these counterfeit pills unknowingly take fentanyl because it is illegal and marketed as legal prescription pills like Adderall, Xanax, or Oxycodone.

“The overdose breaks the heart of those who experience it, as well as their family and friends who don’t,” said TDH Commissioner Dr. Morgan McDonald: "We use every opportunity to provide help and information to people struggling with addiction to prevent death and overdose of fentanyl and opioids."

03 05 21 Pregnancy, opioid use disorder and complications of NASH

Post a Comment (0)
Previous Post Next Post